Asian Journal of Mathematics

Volume 15 (2011)

Number 4

P. D. E.'s Which Imply the Penrose Conjecture

Pages: 557 – 610



Hubert L. Bray

Marcus A. Khuri


In this paper, we show how to reduce the Penrose conjecture to the known Riemannian Penrose inequality case whenever certain geometrically motivated systems of equations can be solved. Whether or not these special systems of equations have general existence theories is therefore an important open problem. The key tool in our method is the derivation of a new identity which we call the generalized Schoen-Yau identity, which is of independent interest. Using a generalized Jang equation, we use this identity to propose canonical embeddings of Cauchy data into corresponding static spacetimes. In addition, we discuss the Carrasco-Mars counterexample to the Penrose conjecture for generalized apparent horizons (added since the first version of this paper was posted on the arXiv) and instead conjecture the Penrose inequality for time-independent apparent horizons, which we define.


Penrose inequality; generalized Jang equation; inverse mean curvature flow; conformal flow of metrics

2010 Mathematics Subject Classification

53C80, 83C57

Published 17 April 2012